Format

Send to

Choose Destination
See comment in PubMed Commons below
High Alt Med Biol. 2006 Spring;7(1):39-46.

Risk of impaired coagulation in warfarin patients ascending to altitude (>2400 m).

Author information

1
Department of Anesthesiology, University of Colorado Denver Health Sciences Center, Denver, Colorado, USA. Martha.TissotvanPatot@UCHSC.edu

Abstract

Approximately 476,000 people on warfarin therapy visit a resort at altitude (>2400 m) annually in Colorado. Clinicians practicing at altitude have expressed concern that ascent to altitude adversely affects coagulation in patients taking warfarin in both high altitude residents and visitors. We sought to determine the effect of ascent to and descent from altitude on coagulation in warfarin patients, as assessed by the international normalized ratio (INR). A retrospective medical chart review was conducted on all warfarin patients treated between August 1998 and October 2003 at a cardiology clinic in which travel to and from altitude was documented in association with each INR measurement in high altitude residents. Of the 1139 INR measurements in 49 patients, 143 were associated with changes in altitude (in 32 of 49 patients). The odds of an INR measurement being below the prescribed range were 2.7 times (95% CI: 1.2-5.8) higher among warfarin patients with recent ascent to altitude, 2.1 times (95% CI: 1.4-3.2) higher among warfarin patients with atrial fibrillation, and 5.6 (95% CI: 2.3-13.7) times higher among warfarin patients with both atrial fibrillation and recent ascent to altitude. Increasing altitude is a risk factor for subtherapeutic INR in warfarin patients and this risk is doubled in atrial fibrillation patients.

PMID:
16544965
DOI:
10.1089/ham.2006.7.39
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Support Center